Journal Basic Info

  • Impact Factor: 1.995**
  • H-Index: 8
  • ISSN: 2474-1647
  • DOI: 10.25107/2474-1647
**Impact Factor calculated based on Google Scholar Citations. Please contact us for any more details.

Major Scope

  •  Minimally Invasive Surgery
  •  Oral and Maxillofacial Surgery
  •  Endocrine Surgery
  •  Gynecological Surgery
  •  Emergency Surgery
  •  Thoracic Surgery
  •  Pediatric Surgery
  •  Transplant Surgery

Abstract

Citation: Clin Surg. 2020;5(1):2836.Case Report | Open Access

Unusual Combination of Polypharmacy Induced Thrombocytopenia in a Patient with Complex Diabetic Foot Disease

Mariah Theresa Mwipatayi1, Joseph Faraj2, Jema Hua Xu3, Donna Angel2 and Bibombe P Mwipatayi2,3,4*

1University of Buckingham Medical School, Hunter Street, UK
2Department of Vascular Surgery, Royal Perth Hospital, Australia
3Department of Vascular Surgery, Hollywood Hospital, Australia
4Department of Surgery, University of Western Australia, Australia

*Correspondance to: Bibombe P Mwipatayi 

 PDF  Full Text DOI: 10.25107/2474-1647.2836

Abstract

Background: Thrombocytopenia is a well-known complication of heparin and, to a lesser extent, vancomycin. Few case reports exist for thrombocytopenia induced by a combination of meropenem trihydrate, vancomycin and heparin. This report describes an interesting case of thrombocytopenia associated with the combined use of heparin, vancomycin and meropenem. Case Presentation: A 68-year-old man presented for management of a chronic heel ulcer, complicated by osteomyelitis. On admission, the patient was currently on intravenous meropenem in consultation with an infectious disease physician vancomycin was added to his treatment regime. Heparin for Deep Vein Thrombosis (DVT) prophylaxis was also commenced. During hospitalisation, the patient developed purpura, and subsequent blood tests revealed a platelet count of 2,000 per microliter of blood. Meropenem, vancomycin and heparin were deemed to be the main culprits and were ceased. The Heparin-Induced Platelet Aggregation Assay (HIPAA) was negative, however the patient tested positive to heparin/PF4 antibodies. Conclusion: Treated supportively, the patient recovered, and his platelet count returned to normal limits at time of hospital discharge.

Keywords

Cite the article

Mwipatayi MT, Faraj J, Xu JH, Angel D, Mwipatayi BP. Unusual Combination of Polypharmacy Induced Thrombocytopenia in a Patient with Complex Diabetic Foot Disease. Clin Surg. 2020; 5: 2836.

Search Our Journal

Journal Indexed In

Articles in PubMed

Risk Factors for Visual Impairment in an Uninsured Population and the Impact of the Affordable Care Act
 PubMed  PMC  PDF  Full Text
Monitoring an Ongoing Enhanced Recovery after Surgery (ERAS) Program: Adherence Improves Clinical Outcomes in a Comparison of Three Thousand Colorectal Cases
 PubMed  PMC  PDF  Full Text
View More...

Articles with Grants

A Nerve Sparing Procedure for Posterior Access Thoracolumbar Fracture Surgery
 Abstract  PDF  Full Text
PROZ is a Biomarker for Progression of Early Hepatocellular Carcinoma and Correlated with Tumor- Infiltrating Immune Cells
 Abstract  PDF  Full Text
View More...